Guide for Clinicians on the Appropriate Dosage Reduction or Discontinuation of Long-Term Opioid

After increasing every year for more than a decade, annual opioid prescriptions in the United States peaked at 255 million in 2012 and then decreased to 191 million in 2017. More judicious opioid analgesic prescribing can benefit individual patients as well as public health when opioid analgesic use is limited to situations where benefits of opioids are likely to outweigh risks. At the same time opioid analgesic prescribing changes, such as dose escalation, dose reduction or discontinuation of long term opioid analgesics, have potential to harm or put patients at risk if not made in a thoughtful, deliberative, collaborative, and measured manner. Download and read the entire HHS Guide for Clinicians on the Appropriate Dosage Reduction or Discontinuation of Long-Term Opioid Analgesics.

Risks of Rapid Opioid Taper

  • Opioids should not be tapered rapidly or discontinued suddenly due to the risks of significant opioid withdrawal.
  • Risks of rapid tapering or sudden discontinuation of opioids in physically dependent patients include acute withdrawal symptoms, exacerbation of pain, serious psychological distress, and thoughts of suicide. Patients may seek other sources of opioids, potentially including illicit opioids, as a way to treat their pain or withdrawal symptoms.
  • Unless there are indications of a life-threatening issue, such as warning signs of impending overdose, HHS does not recommend abrupt opioid dose reduction or discontinuation.

When to consider tapering to a reduced dosage?

  • Pain improves
  • The patient receives treatment expected to improve pain
  • The patient requests dosage reduction or discontinuation
  • Pain and function are not meaningfully improved
  • The patient is receiving higher opioid doses without evidence of benefit from the higher dose
  • The patient has current evidence of opioid misuse
  • The patient experiences side effects that diminish quality of life or impair function
  • The patient experiences an overdose or other serious event (e.g., hospitalization, injury),or has warning signs for an impending event such as confusion, sedation, or slurred speech
  • The patient is receiving medications (e.g., benzodiazepines) or has medical conditions (e.g., lung disease, sleep apnea, liver disease, kidney disease, fall risk, advanced age) that increase risk for adverse outcomes
  • The patient has been treated with opioids for a prolonged period (e.g., years), and current benefit-harm balance is unclear

Important Considerations Prior to Deciding to Taper

Overall, following voluntary reduction of long-term opioid dosages, many patients report improvements in function, sleep, anxiety, and mood without worsening pain or even with decreased pain levels.

  • Avoid insisting on opioid tapering or discontinuation when opioid use may be warranted (e.g., treatment of cancer pain, pain at the end of life, or other circumstances in which benefits outweigh risks of opioid therapy). The CDC Guideline for Prescribing Opioids for Chronic Pain does not recommend opioid discontinuation when benefits of opioids outweigh risks.
  • Avoid misinterpreting cautionary dosage thresholds as mandates for dose reduction. While, for example, the CDC Guideline recommends avoiding or carefully justifying increasing dosages above 90 MME/day, it does not recommend abruptly reducing opioids from higher dosages.Consider individual patient situations.
  • Some patients using both benzodiazepines and opioids may require tapering one or both medications to reduce risk for respiratory depression. Tapering decisions and plans need to be coordinated with prescribers of both medications. If benzodiazepines are tapered, they should be tapered gradually due to risks of benzodiazepine withdrawal (anxiety, hallucinations, seizures, delirium tremens, and, in rare cases, death).
  • Avoid dismissing patients from care. This practice puts patients at high risk and misses opportunities to provide life-saving interventions, such as medication-assisted treatment for opioid use disorder. Ensure that patients continue to receive coordinated care.
  • There are serious risks to non-collaborative tapering in physically dependent patients, including acute withdrawal, pain exacerbation, anxiety, depression, suicidal ideation, self-harm, ruptured trust, and patients seeking opioids from high-risk sources.

Important Steps Prior to Initiating a Taper

  • Commit to working with your patient to improve function and decrease pain. Use accessible, affordable nonpharmacologic and nonopioid pharmacologic treatments. Integrating behavioral and nonopioid pain therapies before and during a taper can help manage pain and strengthen the therapeutic relationship.
  • Depression, anxiety, and post-traumatic stress disorder (PTSD) can be common in patients with painful conditions, especially in patients receiving long-term opioid therapy. Depressive symptoms predict taper dropout. Treating comorbid mental disorders can improve the likelihood of opioid tapering success.
  • If your patient has serious mental illness, is at high suicide risk, or has suicidal ideation, offer or arrange for consultation with a behavioral health provider before initiating a taper.
  • If a patient exhibits opioid misuse behavior or other signs of opioid use disorder, assess for opioid use disorder using DSM-5 criteria. If criteria for opioid use disorder are met (especially if moderate or severe), offer or arrange for medication-assisted treatment.
  • Access appropriate expertise if considering opioid tapering or managing opioid use disorder during pregnancy. Opioid withdrawal risks include spontaneous abortion and premature labor. For pregnant women with opioid use disorder, medication-assisted treatment is preferred over detoxification.
  • Advise patients that there is an increased risk for overdose on abrupt return to a previously prescribed higher dose. Strongly caution that it takes as little as a week to lose tolerance and that there is a risk of overdose if they return to their original dose. Provide opioid overdose education and consider offering naloxone.

Share Decision-Making with Patients

  • Discuss with patients their perceptions of risks, benefits, and adverse effects of continued opioid therapy, and include patient concerns in taper planning. For patients at higher risk of overdose based on opioid dosages, review benefits and risks of continued high-dose opioid therapy.
  • If the current opioid regimen does not put the patient at imminent risk, tapering does not need to occur immediately. Take time to obtain patient buy-in.
  • For patients who agree to reduce opioid dosages, collaborate with the patient on a tapering plan. Tapering is more likely to be successful when patients collaborate in the taper.vii Include patients in decisions, such as which medication will be decreased first and how quickly tapering will occur.

Individualize the Taper Rate

  • When opioid dosage is reduced, a taper slow enough to minimize opioid withdrawal symptoms and signs should be used. Tapering plans should be individualized based on patient goals and concerns.
  • The longer the duration of previous opioid therapy, the longer the taper may take. Common tapers involve dose reduction of 5% to 20% every 4 weeks.
    • Slower tapers (e.g., 10% per month or slower) are often better tolerated than more rapid tapers, especially following opioid use for more than a year. Longer intervals between dose reductions allow patients to adjust to a new dose before the next reduction. Tapers can be completed over several months to years depending on the opioid dose. See “slower taper” example here.
    • Faster tapers can be appropriate for some patients. A decrease of 10% of the original dose per week or slower (until 30% of the original dose is reached, followed by a weekly decrease of 10% of the remaining dose) is less likely to trigger withdrawal and can be successful for some patients, particularly after opioid use for weeks to months rather than years. See “faster taper” example here.
  • At times, tapers might have to be paused and restarted again when the patient is ready. Pauses may allow the patient time to acquire new skills for management of pain and emotional distress, introduction of new medications, or initiation of other treatments, while allowing for physical adjustment to a new dosage.
  • Tapers may be considered successful as long as the patient is making progress, however slowly, towards a goal of reaching a safer dose, or if the dose is reduced to the minimal dose needed.
  • Once the smallest available dose is reached, the interval between doses can be extended Opioids may be stopped, if appropriate, when taken less often than once a day. See “example tapers for opioids” here.
  • More rapid tapers (e.g., over 2-3 weeks) might be needed for patient safety when the risks of continuing the opioid outweigh the risks of a rapid taper (e.g., in the case of a severe adverse event such as overdose).
  • Ultra-rapid detoxification under anesthesia is associated with substantial risks and should not be used.